Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 10, NWS Indianapolis, IN

March 14, 2019Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this tornado warning at Mar 14, 2019, 2:25 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 2:25 PM EDT (18:25 UTC)
Expired
Mar 14, 2019, 2:45 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:25 PM EDTHAIL 1Brownstown, INRELAYED VIA SOCIAL MEDIA.
Mar 14, 2:45 PM EDTHAIL 0.72 S Jonesville, INSPOTTER REPORTS 0.5 INCH HAIL AND A WALL CLOUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 10:47 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WFUS53 KIND 141825
TORIND
INC071-079-141845-
/O.NEW.KIND.TO.W.0010.190314T1825Z-190314T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
225 PM EDT THU MAR 14 2019

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Eastern Jackson County in south central Indiana...
  West central Jennings County in southeastern Indiana...

* Until 245 PM EDT.
    
* At 225 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Brownstown, or 10 miles southwest of Seymour,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cortland around 240 PM EDT.
  Seymour around 245 PM EDT.

This includes Interstate 65 between mile markers 44 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3880 8604 3886 8609 3904 8591 3904 8587
      3905 8586 3892 8570
TIME...MOT...LOC 1825Z 226DEG 37KT 3885 8604 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PUMA
1 follow-up statement
033 
WWUS53 KIND 141833
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
233 PM EDT THU MAR 14 2019

INC079-141842-
/O.CAN.KIND.TO.W.0010.000000T0000Z-190314T1845Z/
Jennings IN-
233 PM EDT THU MAR 14 2019

...THE TORNADO WARNING FOR WEST CENTRAL JENNINGS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 PM EDT for central and
south central Indiana.

LAT...LON 3893 8599 3904 8591 3904 8586 3905 8586
      3900 8580 3890 8580 3887 8595
TIME...MOT...LOC 1832Z 233DEG 41KT 3892 8594 

$$

INC071-141845-
/O.CON.KIND.TO.W.0010.000000T0000Z-190314T1845Z/
Jackson IN-
233 PM EDT THU MAR 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHEASTERN JACKSON COUNTY...
    
At 232 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Seymour, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County.

This includes Interstate 65 between mile markers 45 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3893 8599 3904 8591 3904 8586 3905 8586
      3900 8580 3890 8580 3887 8595
TIME...MOT...LOC 1832Z 233DEG 41KT 3892 8594 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PUMA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Mar 14, 1:00 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 14, 1:00 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT Thu Mar 14 2019

.UPDATE...

The Near Term and Aviation sections have been updated below.

&&

.SYNOPSIS...
Issued at 347 AM EDT Thu Mar 14 2019

The large and intense storm system that has plagued the middle part
of the country over the last day will track into the Great lakes
this evening. The threat for severe thunderstorms and high winds
later today will exist ahead of a strong cold front. Much colder air
will return into the Ohio Valley Friday into the weekend behind the
front. Mainly dry and cool conditions are expected this weekend
through the middle of next week.

&&

.NEAR TERM /This Afternoon/...
Issued at 100 PM EDT Thu Mar 14 2019

Updates to near term section mainly to include severe mention in
watch area and better align categorical pops with expectations as
line slides eastward as individual convective elements move
northeastward this afternoon. Previous discussion follows.

Issued at 940 AM EDT Thu Mar 14 2019

Previous forecast appears on track and limited changes were made.

Deep low pressure was in place over Iowa. Satellite Imagery shows
a conveyor belt of moisture ahead of the low streaming across
Tennessee and Kentucky To Indiana. Radar shows a plethora of
scattered showers arriving in Central Indiana from the Southwest.

The ongoing Strong pressure gradient across the area was resulting
in gusty winds across the forecast area. The surge of moisture
will arriving within the flow this afternoon will result in the
development of additional showers and storms. Given the favorable
wind shear and strong pressure gradient....the ongoing mention of
possible severe storms along with our ongoing wind advisory
remains valid. HRRR suggests best window for showers and storms
between 18-22Z. Thus have trended pops toward the highest values
during the afternoon. Given the strong warm air advection expected
today and the periodic nature of the showers have trended highs
at or above the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 347 AM EDT Thu Mar 14 2019

Forecast challenges focus on light precip chances Friday as the cold
pool swings across the lower Great Lakes...and temperatures as the
brief foray with spring weather ends and colder temps return.

Most if not all rain will be out of central Indiana by early evening
as the occluded front presses across the region. The primary impact
through much of the evening will remain the high winds as model
soundings maintain a well mixed boundary layer tapping into the
departing low level jet. While it will remain windy through the
night...a developing inversion and weakening flow through the upper
levels of the boundary layer will enable winds to drop below
headline criteria most likely by mid to late evening. As a well
defined dry slot swings across the region in wake of the
front...expect a period with mainly clear skies before lower clouds
associated with cold pool expand back across the forecast area
overnight.

The surface low will be north of the Great Lakes by Friday morning
tracking northeast towards james Bay by Friday night. A trailing
surface trough in tandem with an upper level wave will maintain
cloudy and breezy conditions all day Friday with precipitation in
vicinity of the trough. Critical thicknesses dip down within the
cold pool that precipitation type will be in the form of a rain/snow
mix or perhaps more likely all snow. Bulk of the showers will be
focused across the northern 2/3 of the forecast area with no
accumulation expected. The presence of the snow showers combined
with the wind and the temperatures will add to the raw feeling to
Friday...especially when juxtaposed against the temperatures
experienced Wednesday and those expected today.

Skies will gradually clear Friday night into Saturday morning as the
storm system fully departs off to the northeast and high pressure
builds in from the west. Continued cyclonic flow aloft however will
likely enable some cu formation through the day. A weak but fast
moving upper level wave will approach from the northwest late
Saturday night. Moisture is limited with this feature and anticipate
just an increase in mid level clouds late Saturday night as the wave
moves into the region.

Temps...am much closer to the cooler METMOS guidance for highs
Friday and Saturday with daytime temperatures likely to remain in
the low to mid 40s. A model blend should work well for lows through
the period which will settle back into the 20s by Friday and
Saturday nights.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 242 AM EDT Thu Mar 14 2019

Ensembles are in good agreement with respect to the upcoming
pattern during this period. Long wave troughing will hold over the
eastern parts of the country, as upper ridging drifts slowly east
through the Rockies.

Some of the ensembles still indicates potential for light showers
on Sunday, as a disturbance moves through the Great Lakes. Will go
with chance PoPs on Sunday, mainly over the northeast zones.

Another weak disturbance may move through the area around next
Wednesday. Ensembles are not very bullish on precipitation
chances yet with this disturbance. Will lean towards mainly a dry
forecast after Sunday until some better trends can become
established.

&&

.AVIATION /Discussion for the 14/18Z TAFs/...
Issued at 100 PM EDT Thu Mar 14 2019

MVFR conditions at IND/BMG. VFR at LAF/HUF. All sites will return
to VFR later this afternoon, and then become MVFR late tonight as
trailing upper level wave moves into the area and low stratus
develops.

Convective line will be in the vicinity of IND/BMG early in the
period before moving eastward. Additional development cannot
entirely be ruled out, but will likely be limited.

Winds are currently out of the south/southeast across the area at
15-20KT gusting to 20-30KT. Expect these to strengthen a bit this
afternoon with gusts as high as 41KT possible. These gusts will
drop back into the 20-30KT range this evening but remain through
the period.

Visibilities may be occasionally impacted in showers/storms but
this will be transient.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 11 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Puma/Nield
SHORT TERM...Ryan
LONG TERM...JAS
AVIATION...Nield
Hazardous weather outlook, Mar 14, 4:18 AM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
418 AM EDT Thu Mar 14 2019

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
418 AM EDT Thu Mar 14 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain and embedded thunderstorms this morning. Severe
thunderstorms this afternoon. High winds possible today.

Hazards: Lightning...brief heavy rainfall and gusty winds this
morning. Damaging winds as the primary threat with tornadoes...
large hail...lightning and brief heavy rainfall this afternoon. High
wind gusts outside of showers and storms peaking at 45 to 55 mph.

Timing: The main severe weather threat will exist between 12 pm and 6
pm. Highest winds expected during the afternoon and evening.

Discussion: An intense storms system will track from the central
Plains to the Great Lakes today...bringing the chance for rain...
storms and high winds to central Indiana. Severe storms are a threat
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A few chances for rain and/or snow showers Friday...Sunday
and again Wednesday.

Discussion: Rain and snow showers will be possible Friday as an upper
level disturbance on the back side of the large storm system moves
through the area. Mainly dry and cool weather is expected for the
weekend through the middle of next week with just a few small chances
for precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Mar 14, 9:43 AM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
943 AM EDT THU MAR 14 2019

INZ035-043-044-141430-
Fountain IN-Parke IN-Vermillion IN-
943 AM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...PARKE AND VERMILLION
COUNTIES UNTIL 1030 AM EDT...

At 942 AM EDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 75 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Covington, Rockville, Veedersburg, Newport, Attica, Fairview
Park, Cayuga, Montezuma, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Newtown, Mellott and
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 8752 4015 8749 4013 8749 4013 8741
      4016 8744 4018 8742 4035 8712 3977 8710
      3961 8739 3961 8753
TIME...MOT...LOC 1342Z 219DEG 64KT 3962 8771

PUMA
Local storm report, Mar 14, 12:52 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             RUSSIAVILLE             40.42N 86.27W
03/14/2019  E0.88 INCH       HOWARD             IN   TRAINED SPOTTER

&&

ELB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:43 AM EDTSpecial Weather StatementINDFountain, Parke, Vermillion47 min
Mar 14, 11:15 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington47 hr
Mar 14, 11:15 AM EDTRiver Flood WarningINDGreene, Monroe, Owen21 hr
Mar 14, 11:15 AM EDTRiver Flood WarningINDKnox9 days
Mar 14, 11:42 AM EDTSevere Thunderstorm WarningINDDaviess, Knox33 min
Mar 14, 12:14 PM EDTSevere Thunderstorm WarningINDDaviess, Martin46 min
Mar 14, 12:54 PM EDTSevere Thunderstorm WarningINDLawrence, Martin36 min
Mar 14, 1:07 PM EDTSevere Thunderstorm WarningINDDaviess, Martin23 min
Mar 14, 1:15 PM EDTTornado WarningINDBrown, Jackson, Lawrence, Monroe30 min
Mar 14, 1:18 PM EDTTornado WarningINDLawrence, Martin27 min
Mar 14, 1:34 PM EDTTornado WarningINDBartholomew, Brown, Jackson26 min
Mar 14, 1:39 PM EDTTornado WarningINDJackson, Lawrence36 min
Mar 14, 1:54 PM EDTTornado WarningINDBartholomew, Decatur, Shelby24 min
Mar 14, 2:06 PM EDTTornado WarningINDBartholomew, Decatur, Jackson, Jennings24 min
Mar 14, 2:09 PM EDTTornado WarningINDJackson, Lawrence36 min
Mar 14, 2:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings34 min
Mar 14, 2:40 PM EDTTornado WarningINDDecatur, Jennings20 min
Mar 14, 3:11 PM EDTSevere Thunderstorm WarningINDJackson, Jennings19 min

Nearby

Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.